Missouri, 2018

Hail and Damaging Wind in Missouri, May 6, 2018

May 6, 2018 · NWS SGF · 4 events in 2 counties and zones

Isolated severe weather impacted the Ozarks Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated severe weather impacted the Ozarks Region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 6, 12:49 PM CST, 5 hours 16 minutes earlier.

Area forecast discussion, May 6, 12:49 PM CST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
149 PM CDT Sun May 6 2018

...Seasonably Warm and Unsettled Weather this Week...

.SHORT TERM...(This afternoon through Monday)
Issued at 135 PM CDT Sun May 6 2018

A mid-level shortwave trough will slide southeastward across the
region this afternoon and evening. Also a weak surface front and
low level convergence axis will drop southward across southern
Missouri. While moisture quality is marginal steepening lapse
rates and ample deep layer shear will support the development of
isolated to scattered convection through early this evening across
southern Missouri. A strong to possibly locally severe storm or
two will be possible.

Surface high pressure will build into the region tonight and
Monday bringing tranquil spring weather.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 135 PM CDT Sun May 6 2018

An active weather pattern will evolve this week as a series of
disturbances track through a northwesterly to quasi-zonal flow.

The next chance of showers and thunderstorms will develop later Tuesday
into at least Wednesday morning as a warm air/moisture advection
pattern sets up ahead of the next passing shortwave trough. There
is more uncertainty on the evolution of convective development
later Wednesday and Wednesday night as a front lays up across the
region. There is the potential for strong and even some severe
storms during this time frame.

Another upper level trough will track out of the Rockies into the
northern and central Plains during late week causing a warm front
to push north of the Ozarks region. This will allow our region to
become well established in the warm sector ahead of the approaching
storm system Friday and Saturday. The next substantial chance of
storms will develop next Sunday as the storm system tracks east
into the region.

Otherwise seasonably warm temperatures can be expected through the
upcoming week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1141 AM CDT Sun May 6 2018

Pilots can expect prevailing VFR conditions at area terminals this
afternoon but with the potential for a few storms in the region.
Mid to high level ceilings can be expected with development
of isolated to scattered storms from mid afternoon into early this
evening. Gust winds will occur near any storms. VFR conditions
will prevail tonight into Monday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Foster
Hazardous weather outlook, May 6, 2:40 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
340 PM CDT Sun May 6 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-072045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
340 PM CDT Sun May 6 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

 Isolated thunderstorms will develop this afternoon into early
 this evening mainly across far southern Missouri. A couple of
 these storms may become strong to locally severe. The most
 intense storms could produce large hail to the size of quarters
 and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

 The chance of thunderstorms will return later Tuesday through
 Thursday. There is a limited risk for severe weather during this
 time. Thunderstorms may again impact the region late next
 weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Special weather statement, May 6, 1:32 PM CST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Springfield MO
232 PM CDT SUN MAY 6 2018

MOZ104-105-062015-
Ozark MO-Taney MO-
232 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OZARK AND EAST
CENTRAL TANEY COUNTIES UNTIL 315 PM CDT...

At 232 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Price Place, or 16 miles northwest of Bull Shoals,
moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bull Shoals Lake...               Theodosia...
Pontiac...                        Sundown...
Long Run...                       Isabella...
Rueter...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Bull Shoals Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3660 9289 3668 9267 3650 9235 3650 9277
TIME...MOT...LOC 1932Z 312DEG 22KT 3659 9271

Burchfield
Special weather statement, May 6, 5:25 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
625 PM CDT SUN MAY 6 2018

KSZ097-101-MOZ077-088-070000-
Cherokee KS-Crawford KS-Barton MO-Jasper MO-
625 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE...
SOUTHEASTERN CRAWFORD...SOUTHWESTERN BARTON AND NORTHWESTERN JASPER
COUNTIES UNTIL 700 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mindenmines, or near Pittsburg, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Northern Joplin...                Pittsburg...
Webb City...                      Prairie State Park...
Carl Junction...                  Oronogo...
Jasper...                         Airport Drive...
Alba...                           Purcell...
Nashville...                      Mindenmines...
Carytown...                       Asbury...
Neck City...                      Waco...
Opolis...                         Yale...
Lawton...

This includes Interstate 49 between mile markers 50 and 55.

LAT...LON 3739 9473 3753 9460 3730 9423 3710 9458
TIME...MOT...LOC 2322Z 315DEG 13KT 3742 9461

Burchfield

The radar

The Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jasper

When
May 6, 6:05 PM CST
Where
Jasper County, 0.88 mi SE of Oronogo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.190, -94.470

Hail, Jasper

When
May 6, 6:08 PM CST
Where
Jasper County, 2.31 mi WSW of Neck City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.240, -94.490

Hail, Jasper

When
May 6, 6:15 PM CST
Where
Jasper County, 0.69 mi S of Webb City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.140, -94.470

Thunderstorm Wind, Newton

When
May 6, 6:30 PM CST
Where
Newton County, 1.65 mi E of Saginaw
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.020, -94.450

Several trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754193, 754194, 754195, 754196.